Fentanyl overdose crisis
Mukhina Victoria - Shutterstock

Island Health is extending its medical warning in Victoria after the city saw a spike in overdose over the past two weeks.

According to Island Health, the sharp increase in overdoses may be linked to a stronger supply of substances that has made its way to the island, resulting in nearly twice as many incidents as usual in the area.

Last Thursday, when the warning was first issued, Island Health Medical Health Officer Dr. Dee Hoyano told Victoria Buzz that there were “more than double” the average number of overdoses reported at Overdose Prevention Sites.

See also: Victoria experiences spike in overdoses according to Island Health

To help prevent overdoses, Island Health recommends that users try a small “tester” before taking their regular hit, and using with friends so that someone can respond if needed.

They also recommend carrying and knowing how to use Naloxone kits.

“People are reacting a lot quicker,” Dr. Hoyano told Victoria Buzz last week. “Overdoses can then happen more quickly, which can indicate a more potent supply.”

“We ask that people be extra aware and cautious, and to use safety techniques. Check your drugs, know your location, have someone nearby who can help you. We know that Naloxone has saved many lives and we definitely encourage people who think they may need to use one or use one on a friend to get trained and have one.”

See also:

The warning comes at a poignant time as last week, a Langford teen died due to an alleged overdose.

Neither the West Shore RCMP nor the BC Coroners Service could confirm the identity or age of the deceased, though the coroners service did say they were investigating the cause of death.

“Cause of death will be determined during the course of our investigation but we are in the early stages of our investigation,” a spokesperson told Victoria Buzz.

The overdose advisory for Victoria, has been extended. Please share.

Posted by Island Health on Wednesday, August 14, 2019